Vol. 13, No. 3, 2019

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 9, 2005–2264
Issue 8, 1777–2003
Issue 7, 1547–1776
Issue 6, 1327–1546
Issue 5, 1025–1326
Issue 4, 777–1024
Issue 3, 521–775
Issue 2, 231–519
Issue 1, 1–230

Volume 15, 10 issues

Volume 14, 10 issues

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
Other MSP Journals
Generically split octonion algebras and $\mathbb{A}^1$-homotopy theory

Aravind Asok, Marc Hoyois and Matthias Wendt

Vol. 13 (2019), No. 3, 695–747

We study generically split octonion algebras over schemes using techniques of A1-homotopy theory. By combining affine representability results with techniques of obstruction theory, we establish classification results over smooth affine schemes of small dimension. In particular, for smooth affine schemes over algebraically closed fields, we show that generically split octonion algebras may be classified by characteristic classes including the second Chern class and another “mod 3” invariant. We review Zorn’s “vector matrix” construction of octonion algebras, generalized to rings by various authors, and show that generically split octonion algebras are always obtained from this construction over smooth affine schemes of low dimension. Finally, generalizing P. Gille’s analysis of octonion algebras with trivial norm form, we observe that generically split octonion algebras with trivial associated spinor bundle are automatically split in low dimensions.

$A^1$-homotopy, obstruction theory, octonion algebras
Mathematical Subject Classification 2010
Primary: 14F42
Secondary: 14L30, 20G41, 57T20
Received: 7 June 2018
Accepted: 7 January 2019
Published: 23 March 2019
Aravind Asok
Department of Mathematics
University of Southern California
Los Angeles, CA
United States
Marc Hoyois
Department of Mathematics
University of Southern California
Los Angeles
United States
Department of Mathematics
Massachusetts Institute of Technology
Cambridge, MA
United States
Matthias Wendt
Institut fĂĽr Mathematik
Universität Osnabrück